Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 79, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 31, 2000, 10:34 AM CDT for Benton County, Buchanan County, Iowa. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 31, 2000, 10:34 AM CDT (15:34 UTC)
- Expired
- May 31, 2000, 11:15 AM CDT
- In force
- 41 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Benton County, IA, Buchanan County, IA
The radar
The Quad Cities radar (KDVN), 144 km from the middle of the area, began a volume at 15:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 10:43 AM CDT | Thunderstorm Wind 52 M | Mt Auburn, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 3.6 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -272 J/kg
- Mixed-layer LCL
- 906 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 360 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
936
WUUS53 KDVN 311535
SVRMLI
IAC011-019-311615-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1034 AM CDT WED MAY 31 2000
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BENTON COUNTY IN EAST CENTRAL IOWA
BUCHANAN COUNTY IN NORTHEAST IOWA
* UNTIL 1115 AM CDT
* AT 1033 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM WITH DAMAGING WINDS 9 MILES WEST OF MOUNT
AUBURN...OR 4 MILES SOUTHWEST OF LA PORTE CITY...MOVING EAST AT 35
MPH.
* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
BRANDON BY 1055 AM CDT.
CHENEY BY 1100 AM CDT.
SPENCERS GROVE BY 1105 AM CDT.
THIS SEVERE THUNDERSTORM IS CAPABLE OF WINDS IN EXCESS OF 55 MPH
AND LARGE HAIL. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.
LAT...LON 4229 9230 4206 9229 4190 9184 4246 9185
4245 9206 4229 9208What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:35 AM CDT, 7 hours 59 minutes earlier.
Area forecast discussion, May 31, 2:35 AM CDT, 7 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 235 AM CDT WED MAY 31 2000 ...WILL TRY AND BE BRIEF WITH ONGOING CONVECTION ACROSS OUR AREA... LATEST MCC (2)...NOW OVER FORECAST AREA DROPPING LOTS OF RAIN WITH SOME HAIL. SIGNIFICANT PONDING AND FLOODING NOW BEING REPORTED IN PORTIONS OF EAST CENTRAL IOWA. THIS EVENT...PLUS YESTERDAY MORNING/S PRECIP MAKES NORTHERN 1/2 TO 2/3 OF FORECAST AREA PRIMED FOR FLOODING FROM ANY ADDITIONAL RAINS. NOWCAST TOOLS SUPPORT MCC CONTINUING TIL AT LEAST DAWN ACROSS PARTS OF FORECAST AREA WITH WIDESPREAD 1 TO 3 INCH AMOUNTS AND ISOLATED AMOUNTS OF UP TO 5 INCHES. THUS...FLASH FLOOD WATCH PLANNED FOR NORTHERN 2/3 CWFA THRU TONIGHT. SURFACE ANALYSIS SHOWS NEARLY STATIONARY AND SIGNIFICANT EAST TO WEST FRONT DRAPPED JUST NORTH OF I-80 IN OUR FORECAST AREA...INTO SW IOWA WITH WEAK LOWS NEAR KALO AND KRDK...OVERALL FAVORABLE PATTERN FOR MORE SIGNIFICANT AND WIDESPREQAD RAINS WITH SOME SEVERE POTENTIAL. ...RAIN AND FLOODING NEXT 24 HOURS MAIN CONCERN AND THEN FROPA LATE... AS DISCUSSED PAST COUPLE OF NIGHT/S...MODELS DON/T AND HAVEN/T HANDLED PAST 2 MCC/S WITH EVEN ETA TO FAR NORTH. USING PRESISTENCE AND LATEST MODEL SUITE OF GUIDANCE SHOWS LITTLE CHANGE WITH FAVORABLE ROUND OF HEAVY PRECIP EXPECTED TODAY AND ESPECIALLY TONIGHT...ESPECIALLY ETA... FOR NORTHERN 1/2 TO 2/3 OF OUR AREA. THIS IS JUST WHERE WE DON/T NEED IT. EXTRAPOLATION OF CURRENT OUTFLOW BOUNDARY FROM THIS MCC AND QUASI- STATIONARY FRONT PUT/S MOST AREA AT RISK FOR ANOTHER STRONG MCC PM AND INTO TONIGHT. PRECIPITAL WATER AMOUNTS OF UP TO 2 INCHES AND TRAINING OVER ALREADY SATURATED GROUND COULD PRODUCE WIDESPREAD FLOODING TONIGHT IF MCC DOES TRACK OVER NORTHERN 2/3 CWFA. THIS AM...WILL KEEP POPS MOST AREAS FROM CURRENT MCC WITH POSSIBLE REDEVELOPMENT LATE PM AND TONIGHT WITH SEVERE WORDING AND HEAVY RAINS PER FLASH FLOOD WATCH POTENTIAL. MAY HAVE PRECIP ONGOING ALL DAY FAR NORTH DUE TO STRENGTH OF BOUNDARY AND LOCAL FORCING TO OVERCOME DEMISE OF MCC. WILL UNDERCUT TEMPS FROM FAN/FWC/MAV GUIDANCE NORTH OF I- 80 DUE TO PRECIP TODAY. MINOR CHANGES REST OF PERIODS. ...EXTENDED (FRI-SAT-SUN)... MEDIUM RANGE MODELS ALL SHOW FROPA THURSDAY WITH SHOWERS AND THUNDERSTORMS LIKELY ALONG FRONT AND TURNING COOLER. CANADIAN HIGH PRESSURE DOMINATES REST OF FORECAST PERIOD FOR DRY AND COOLER CONDITIONS. WILL TAKE A LOOK AT MRF BEFORE ISSUANCE BUT SHOULD SEE NO SIGNIFICANT CHANGES FROM ABOVE RATIONALE. COORDINATED WITH ARX...ILX...DSM...HPC...THX. .DVN... IA...FLASH FLOOD WATCH ALONG AND NORTH OF I-80 THROUGH TONIGHT. IL...FLASH FLOOD WATCH ALONG AND NORTH OF I-80 THROUGH TONIGHT. MO...NONE. NICHOLS
In the hours before
Local storm report, May 31, 4:41 AM CDT, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
441 AM CDT WED MAY 31 2000
STREET FLOODING REPORTED IN KEITHSBUR. SOME COUNTY ROADS
IN SOUTHERN MERCER CLOSED TO WATER.
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 AM KEITHSBURG IL FLOOD
05/31/00 MERCER STREET FLOODING
REPORTED IN KEITHSBUR.
SOME COUNTY ROADS IN
SOUTHERN MERCER CLOSED
TO WATER.Local storm report, May 31, 4:46 AM CDT, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
446 AM CDT WED MAY 31 2000
FLOODING REPORTED IN COLUMBUS JUNCTION AND AND IN LOW
LYING AND FLOOD PRONED AREAS.
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0355 AM COLUMBUS JCT IA FLOODING REPORTED IN AND AROUND 05/31/00 LOUISA COLUMBUS JUNCTION IN LOW LYING AND FLOOD PRONED AREAS... REPORTED BY STORM
SPOTTER.Local storm report, May 31, 4:53 AM CDT, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
453 AM CDT WED MAY 31 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0355 AM COLUMBUS JCT IA FLOOD
05/31/00 LOUISA FLOODING REPORTED IN
COLUMBUS JUNCTION AND
AND IN LOW LYING AND
FLOOD PRONED AREAS.
REPORTED BY STORM
SPOTTER.Special weather statement, May 31, 4:58 AM CDT, 5 hours 36 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009- 015>018-024>026-034-035-MOZ009-010-010900- SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 458 AM CDT WED MAY 31 2000 ...WIDESPREAD RAINS ALONG WITH STRONG TO SEVERE THUNDERSTORMS POSSIBLE...MAINLY THIS AFTERNOON AND INTO THE OVERNIGHT HOURS ALONG AND NORTH OF I-80... A NEARLY STATIONARY FRONT EXTENDS FROM NEAR DUBUQUE...SOUTH-WESTWARD TO SOUTH OF OMAHA NEBRASKA. THIS BOUNDARY WILL COMBINE WITH WEAK UPPER LEVEL DISTURBANCES TO PRODUCE OCCASIONAL CONVECTION TODAY AND INTO TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THIS BOUNDARY WITH SOME STORMS APPROACHING SEVERE LEVELS WITH HAIL AND GUSTY WINDS POSSIBLE. THE PRIMARY CONCERN IS POSSIBILITY OF WIDESPREAD AND SIGNIFICANT RAINFALL..WITH ADDITIONAL AMOUNTS OF 2 TO 3 INCHES ON TOP OF THE RAINS THAT HAVE FALLEN THE PAST 24 HOURS. THE MOST FAVORED AREAS OF SEEING STORMS AT THIS TIME WILL BE MAINLY ALONG AND NORTH OF I-80 INTO THE OVERNIGHT HOURS. OVER THE NEXT SEVERAL HOURS...SKIES WILL GRADUALLY BECOME PARTLY SUNNY BY MID DAY IN THE SOUTH OF I-80 WITH SHOWERS AND A FEW THUNDERSTORMS MOVING EAST AND DISSIPATING. AREAS NORTH OF I-80 CAN EXPECT MOSTLY CLOUDY SKIES WITH SHOWERS AND THUNDERSTORMS CONTUING. TODAY/S HEATING SHOULD PROVIDE ENOUGH INSTABILITY TO COMBINE WITH MODERATE TO STRONG WIND SHEAR...OR THE CHANGE OF WIND SPEED AND DIRECTION WITH HEIGHT TO SUPPORT THE DEVELOPMENT OF MORE BROKEN LINES OF CONVECTION ALONG AND AHEAD OF THIS FRONT BY LATE AFTERNOON. THE PRIMARY THREAT LATE THIS EVENING AND INTO THE OVERNIGHT HOURS WILL BE HEAVY RAINFALL AND FLOODING AND FLASH FLOODING. STRONG WINDS OF GUSTS OF 60 MPH OR MORE POSSIBLE WITH HAIL A SECONDARY THREAT. THE NORTHERN 2/3RDS OF EASTERN IOWA AND NORTHWESTERN ILLINOIS ILLINOIS ARE UNDER A FLASH FLOOD WATCH THROUGH TONIGHT BECAUSE OF THE RISK OF SIGNIFICANT FLOODING. SPOTTER ACTIVATION MAY BE REQUIRED....MAINLY FOR AREAS NORTH OF US-34 AND ESPECIALLY NORTH OF I-80. EMERGENCY MANAGERS AND SPOTTERS SHOULD MONITOR CHANGING CONDITIONS FOR FURTHER UPDATES. NICHOLS
Special weather statement, May 31, 7:12 AM CDT, 3 hours 22 minutes before
IAZ068-ILZ015-311400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 712 AM CDT WED MAY 31 2000 ...URBAN AND SMALL STREAM FLOOD ADVISORY CONTINUES FOR THE QCA... AN URBAN AND SMALL STREAM FLOOD ADVISORY REMAINS IN EFFECT FOR SCOTT COUNTY IN IOWA AND ROCK ISLAND COUNTY IN ILLINOIS UNTIL 9 AM. THIS INCLUDES THE QUAD CITIES AND SURROUNDING AREAS. AT 7 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY RAIN CONTINUED TO FALL OVER PARTS OF SCOTT AND ROCK ISLAND COUNTIES. DOPPLER RADAR ESTIMATES THAT SOME AREAS COULD HAVE RECEIVED NEARLY 2 INCHES OF RAIN SINCE 530 AM. THUNDERSTORMS CONTINUE TO MOVE ACROSS THE AREA...ALTHOUGH THEY HAVE WEAKENED SOMEWHAT SINCE 630 AM. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. AVOID DRIVING ON WATER COVERED ROADWAYS. WOLF
Special weather statement, May 31, 8:28 AM CDT, 2 hours 6 minutes before
IAZ068-ILZ015-311400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 828 AM CDT WED MAY 31 2000 ...URBAN AND SMALL STREAM FLOOD ADVISORY CANCELLED FOR THE QCA... THE URBAN AND SMALL STREAM FLOOD ADVISORY THAT HAD BEEN IN EFFECT FOR SCOTT COUNTY IN IOWA AND ROCK ISLAND COUNTY IN ILLINOIS... INCLUDING THE QUAD CITIES AREA...HAS BEEN CANCELLED. AT 825 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PRODUCED HEAVY RAIN ACROSS THE QCA HAD WEAKENED AND MOVED EAST. WOLF
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 9:43 PM CDT | Severe Thunderstorm Warning | DVN | Jones, Linn | 32 min |
| May 30, 9:50 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Buchanan | 25 min |
| May 30, 10:21 PM CDT | Severe Thunderstorm Warning | DVN | Linn | 24 min |
| May 30, 10:58 PM CDT | Severe Thunderstorm Warning | DVN | Linn | 32 min |
| May 31, 12:22 AM CDT | Severe Thunderstorm Warning | DVN | Johnson, Louisa, Muscatine, Washington | 28 min |
| May 31, 1:11 AM CDT | Severe Thunderstorm Warning | DVN | Louisa | 34 min |
| May 31, 1:25 AM CDT | Flash Flood Warning | DVN | Johnson, Louisa, Washington | 3 hr |
| May 31, 4:25 AM CDT | Flash Flood Warning | DVN | Johnson, Louisa, Muscatine, Washington | 3 hr |
| May 31, 11:02 AM CDT | Severe Thunderstorm Warning | DVN | Linn | 43 min |
| May 31, 11:14 AM CDT | Severe Thunderstorm Warning | DVN | Delaware | 46 min |
| May 31, 11:24 AM CDT | Tornado Warning | DVN | Jones, Linn | 36 min |
| May 31, 11:48 AM CDT | Tornado Warning | DVN | Jones | 27 min |
| May 31, 12:29 PM CDT | Severe Thunderstorm Warning | DVN | Clinton, Scott | 46 min |
| May 31, 3:31 PM CDT | Flash Flood Warning | DVN | Buchanan, Delaware | 4 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.